Nebraska, 2024

Hail and Damaging Winds in Nebraska, April 1, 2024

April 1, 2024 · NWS OAX · 4 events in 2 counties and zones

Upper air analysis on the evening of March 31st showed a strong positively tilted trough with its axis extending from southern California into the northern High Plains. Strong flow aloft and height falls overspread the Plains leading to widespread cloud cover and precipitation development after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Upper air analysis on the evening of March 31st showed a strong positively tilted trough with its axis extending from southern California into the northern High Plains. Strong flow aloft and height falls overspread the Plains leading to widespread cloud cover and precipitation development after midnight. At 250 AM CDT, an isolated thunderstorm moved into Boone County from the west with widespread light stratiform precipitation to the north across portions of northeast Nebraska. As this storm tracked east-northeast across the County Warning Area (CWA), it gradually strengthened, ultimately warranting a severe thunderstorm warning shortly after 400 AM CDT. At this time, the Stanton County Emergency Manager (EM) was relaying pictures and videos of heavy rain and hail across the county, some of which were the size of quarters. This storm continued into Cuming County before beginning to weaken as it crossed into west-central Iowa at around 510 AM CDT.

After the sun came up the morning of April 1st, additional damage pictures were sent to the office from the Stanton and Cuming County EMs. A swatch of damaging winds across the two counties associated with this storm resulted in downed power lines, center pivots being overturned and roof damage to several farm buildings. Due to the amount of hail that fell in this storm, roads remained covered for several hours after the storm had passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 1, 2:47 AM CST, 1 hour 16 minutes earlier. Its key messages:

  • 40 to 80% chances for showers and isolated thunderstorms tonight through early Tuesday.
  • Dry, warmer weather returns for the rest of the week.
  • Rain chances return for the second half of the upcoming weekend.
Area forecast discussion, Apr 1, 2:47 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
347 AM CDT Mon Apr 1 2024

.KEY MESSAGES...

- 40 to 80% chances for showers and isolated thunderstorms
  tonight through early Tuesday.

- Dry, warmer weather returns for the rest of the week.

- Rain chances return for the second half of the upcoming weekend.

&&

.DISCUSSION...
Issued at 345 AM CDT Mon Apr 1 2024

The first wave of precipitation is moving through northeast NE
early this morning, with a decent thunderstorm moving toward
Norfolk. This is likely occurring with the exit region of an
upper level jet streak, but well north of the surface frontal
boundary that remains stalled from central KS through central
MO. Cams show this heavier activity pushing north of the
forecast area by 6 to 8 am, with scattered/numerous showers
will remain generally north of I80 this morning. Meanwhile,
there remains a 20-50% chance of showers this afternoon while
the stronger thunderstorms are expected to develop just to our
south across eastern KS and northern MO. Skies will remain
cloudy today with cool temperatures in the lower 40s in
northeast NE, to the lower 60s in extreme southeast NE near
Falls City. Temperatures will probably be cold enough to allow
for some measurable snow in northwest through north central NE,
but no measurable snow expected in our area.

For tonight, will still have a 30-50% chance of showers, with
showers possibly becoming more numerous south of I80 after
midnight. Low temperatures drop into the upper 20s in northeast
NE, but the precipitation ends before it gets cold enough to
snow. Lows in southeast NE and southwest result in just a cold
rain.

Models do suggest that there could be a few lingering showers in
extreme southeast NE and southwest IA Tuesday morning, but dry
by Tuesday afternoon. Blustery northwest winds 15 to 30 mph
Tuesday will give the air temperatures a bit of a bite feeling
more like the lower 40s. The blustery winds will also help create
very high fire danger across portions of eastern NE west of
Highway 77.

The forecast Wednesday through Friday is dry with a warming
trend. There could again be patchy very high fire danger
Wednesday afternoon with a continued northwest wind at 15 to 30
mph. Lighter winds on Thursday ease the fire danger concerns a
bit, but the fire danger returns Friday and Saturday as
southeasterly winds kick back up to 15 to 30 mph. High
temperatures Friday are forecast in the mid 60s, but forecast
into the lower 70s for Saturday.

NBM 01z does have slight chance 20% Pops across eastern NE
Saturday afternoon, but increasing to 50-60% for Saturday night.
The 00z operational models are just a little bit slower, holding
the rain chances off until Saturday night, with rain chances
continuing on Sunday. Highs Sunday are still forecast to be mild
in the lower to middle 60s.

The solar eclipse is coming up on Monday, April 8th. That's just
now within our 7 day forecast window. NBM has partly cloudy
skies during the time of the peak of the eclipse early Monday
afternoon, with a 20% chance of rain.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1134 PM CDT Sun Mar 31 2024

MVFR ceilings will prevail before a decrease to IFR ceilings
around 08-09Z. Northeasterly to northerly winds will remain
above 12 kts through the TAF period with gusts up to 24 kts
possible. Rain showers will work their way into the area from
08-10Z. Elevated thunderstorms are possible in northeast
Nebraska this morning, primarily at KOMA and KOFK. Confidence
remains low in this occurrence as thunderstorms will likely
remain scattered. Rain will lighten to drizzle around 12-14Z.

A brief period of LIFR ceilings will be possible late this
morning before improving back to IFR for the remainder of the
forecast period. Continued drizzle will lead to reduced
visibilities through the morning and into the early afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...DeWald
AVIATION...Wood
Hazardous weather outlook, Apr 1, 3:52 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
452 AM CDT Mon Apr 1 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
452 AM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

While there will be a chance of thunderstorms today, widespread
severe storms are not expected in our area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very high grassland fire danger could develop across portions of
eastern Nebraska both Tuesday and Wednesday, and then again
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed today or tonight.

In the hours before

Special weather statement, Apr 1, 2:37 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
337 AM CDT Mon Apr 1 2024

NEZ031-032-010900-
Stanton NE-Madison NE-
337 AM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON AND WESTERN
STANTON COUNTIES THROUGH 400 AM CDT...

At 337 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Madison, or 17 miles southwest of Norfolk, moving east
at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Madison, Stanton, The Highway 57 and 32 Junction, and Lake
  Maskenthine Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4176 9770 4191 9768 4206 9723 4181 9711
TIME...MOT...LOC 0837Z 252DEG 39KT 4184 9764

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Petersen
Special weather statement, Apr 1, 3:02 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
402 AM CDT Mon Apr 1 2024

NEZ032-033-010945-
Stanton NE-Cuming NE-
402 AM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CUMING AND CENTRAL
STANTON COUNTIES THROUGH 445 AM CDT...

At 401 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Stanton, or 10 miles southeast of Norfolk, moving
east at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Stanton, Wisner, Beemer, Pilger, and Lake Maskenthine Recreation
  Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4209 9680 4209 9676 4188 9665 4184 9734
      4197 9735
TIME...MOT...LOC 0901Z 254DEG 37KT 4192 9730

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Petersen
Local storm report, Apr 1, 3:26 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
426 AM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     Hail             Stanton                 41.95N 97.22W
04/01/2024  E1.00 Inch       Stanton            NE   Emergency Mngr

            Mostly 1/2 inch hail with a stone or two up
            to quarter size. Ground was white from hail.

&&
Local storm report, Apr 1, 3:39 AM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
439 AM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     Hail             Wisner                  41.99N 96.92W
04/01/2024  E0.88 Inch       Cuming             NE   Trained Spotter

&&
Special weather statement, Apr 1, 3:41 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
441 AM CDT Mon Apr 1 2024

IAZ043-NEZ015-033-034-011030-
Monona IA-Thurston NE-Burt NE-Cuming NE-
441 AM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONONA...NORTHERN
BURT...NORTHEASTERN CUMING AND SOUTHERN THURSTON COUNTIES THROUGH 530
AM CDT...

At 441 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Bancroft, or 13 miles north of West Point, moving east
at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

* Locations impacted include...
  Onawa, Walthill, Whiting, Bancroft, Decatur, Rosalie, Macy, Turin,
  Lewis And Clark State Park, Kennebec, and Omaha Reservation.

This includes Interstate 29 between mile markers 109 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4221 9597 4199 9591 4193 9668 4210 9673
      4222 9621
TIME...MOT...LOC 0941Z 258DEG 43KT 4203 9664

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Petersen

The radar

The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 10:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stanton

When
April 1, 4:03 AM CST
Where
Stanton County, 5 mi S of Stanton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.878, -97.230

Over 20 power poles were reported down by the emergency manager. A tin outbuilding had a portion of the roof blown off in addition to large tree limbs broken.

Hail, Stanton

When
April 1, 4:06 AM CST
Where
Stanton County, Stanton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.950, -97.230

Emergency management sent in a photo of hail in Stanton, NE. Most of the hailstones were around half an inch with the largest stones up to quarter size. The ground was white from the amount of hail that had fallen.

Thunderstorm Wind, Stanton

When
April 1, 4:15 AM CST
Where
Stanton County, 9 mi S of Pilger
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.890, -97.050

Emergency management reported half a miles of powerlines down on Highway 15 near its intersection with County Road 831.

Thunderstorm Wind, Cuming

When
April 1, 4:31 AM CST
Where
Cuming County, 7.11 mi SSW of Wisner
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.881, -96.969

Emergency Management sent picture of partial roof damage to a farm building south of Wisner. It was also reported that 2 pivots were overturned and 4 power poles were downed in the same area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164044, 1164036, 1164047, 1164048.